Senior Report 8.18

seniorreport

 Case Discussion by Erin Ge, MD

 

CC: “Nausea”

HPI:

This is an 80 year old female who presents with nausea. She states she has been feeling nauseated and generally unwell for the past week. She denies any significant abdominal pain, vomiting or diarrhea. She has not had any fevers or chills. She reports feeling like she has no energy. She has been refusing to eat. Her family states she has seemed progressively more confused and has been “seeing double”. Today, she started complaining of some episodes of “heart racing” so her family brought her in for evaluation. She denies chest pain or shortness of breath.

ROS:

General: Positive for generalized weakness

Neurological: Positive for confusion

Ear, Nose and Throat: No congestion

Eyes: Positive for diplopia

Cardiovascular: Positive for palpitations

Pulmonary: No shortness of breath

Abdomen: See HPI

Genitourinary: No polyuria

Musculoskeletal: No back pain

Skin: No rashes

 

Past Medical History: Congestive heart failure, hypertension, coronary artery disease

Past Surgical History: Cardiac catheterization, total hysterectomy

Family History: Hypertension

Social History: Lives with her daughter, history of tobacco use but quit over 20 years ago, denies alcohol or illicit drug use

Medications: Aspirin, Lisinopril, Lasix, digoxin, omeprazole

Allergies: NKDA

 

Physical Exam:

General: Overweight, nontoxic

Vitals: Blood pressure 125/92, heart rate 80, respiratory rate 16, temperature 36.8, pulse oximetry 98% on room air

HENT: Normocephalic, atraumatic, mucous membranes moist, trachea midline

Eyes: Sclerae noninjected and nonicteric, pupils 3mm, equal, round and reactive to light, EOMI

Cardiovascular: rate and rhythm regular, normal S1, S2, no murmurs, no JVD, 1+ bilateral lower extremity edema

Respiratory: Clear to auscultation bilaterally with good air entry and equal chest rise

Gastrointestinal: Soft, nontender, non distended, no rebound tenderness, negative Murphy sign, no CVA tenderness

Musculoskeletal: No obvious deformities, extremities nontender, moves all extremities equally

Skin: No erythema, rashes or ulcerations

Neurologic: Alert, oriented x 3, responds slowly, no facial asymmetry, no speech dysarthria, sensation intact to light touch bilateral upper and lower extremities, 5/5 strength bilateral upper and lower extremities

 

EKG:

8.18

 

Laboratory Studies:

CBG – 97

CBC:

5.1           12.0        122

36.0

BMP:

138         97            24            103

6.0           20            2.1

Troponin <0.017

SDS: neg

UDS: neg

Digoxin level: 4.0 ng/mL (nml 0.5-2.0)

 

Questions:

1. In the initial management of an acute digoxin overdose, which of the following should be considered:

A. Gastric lavage

B. Emergent dialysis

C. Activated charcoal

D. High dose insulin

 

2. You are informed by nursing staff that the patient is now tachycardic and a new EKG is obtained:

8.181

What next intervention is indicated?

A. Lidocaine

B. Transvenous pacing

C. Quinidine

D. Procainamide

 

3. What is the appropriate treatment for this patient’s hyperkalemia?

A. Insulin/glucose, sodium bicarbonate, calcium gluconate and kayexalate

B. Fab fragments

C. Emergent dialysis

D. Isotonic fluid hydration

 

Answers:

1. c

2. a

3. b

Digoxin toxicity typically presents with nonspecific symptoms. Generalized weakness, nausea and decreased appetite are often reported.  Visual symptoms are also often seen with the classic being xanthopsia where patients describe yellow halos around lights (think van Gogh’s Starry Night) or other distortions in colors particularly yellow and green. Cardiac dysrhythmias are also typical and the life threatening complications of this overdose.  The patient’s initial EKG should lead the clinician to be suspicious of a dig overdose even prior to receiving the elevated level. The “scooped” appearance of the ST segment or the so called “Salvador Dali” moustache indicates use of digoxin (NOT toxicity).  The multiple PVCs should increase a clinician’s suspicion for toxicity as this is the most common early sign.

1.    The correct answer is C. Activated charcoal.  This can prevent systemic absorption of the drug, although more likely useful in an acute overdose as opposed to a chronic.  Gastric lavage (a.) is contraindicated in this overdose as it can lead to increased vagal stimulation which can produce fatal arrhythmias in this patient.  Emergent dialysis (b.) is also incorrect as digoxin has a wide nonvascular distribution and therefore dialysis does not effectively remove a significant amount of the drug.  High dose insulin is used to treat beta blocker and calcium channel blocker overdoses and does not have a role in digoxin overdose.

2.   A. One the classic (and terrifying looking!) arrhythmias which may be induced by dig toxicity is bidirectional ventricular tachycardia which is demonstrated in the EKG.  The QRS complex axis shifts 180 degrees with each beat (see green arrows).  This is a rare tachyarrhythmia, but classically associated with dig toxicity.  Lidocaine (a.) is the correct answer and has been shown to effectively treat this arrhythmia along with phenytoin. Pacing (b.) or cardioversion should be avoided if possible as they can induce worsening dysrhythmias and if used, low energies are to be used. Both quinidine (c.) and procainamide (d.) are class IA antidysrhythmics and can lead to worsening of the arrhythmia. Quinidine, in particular, has been shown to increase levels of digoxin and therefore worsen toxicity.

3.   B.  The treatment of hyperkalemia in the setting of dig toxicity is treatment of the toxicity itself with administration of digoxin immune Fab (b.). The hyperkalemia itself in this patient would be an indication for use of this, but also the significant dysrhythmia would obviously be another indication. Traditional hyperkalemia treatment (a.) can be used with the exception of calcium.  The “stone heart” theory is the reason calcium in contraindicated in these patients.  Dig toxicity itself causes an elevation of the intracellular calcium concentration and the theory states that further increases in calcium can lead to a “stone heart” or an irreversible noncontractile state.  This is based on case reports and recent studies show evidence that this is likely a false theory, however, the board exam answer is still to avoid calcium in these patients (sorry). Neither emergent dialysis (c.) or IV fluid hydration (d.) are significantly effective in reducing dig levels which is the underlying cause of the hyperkalemia.

As a side note, hyperkalemia is more likely in an acute ingestion (think healthy toddler who got into Grandma’s meds), and less likely in this patient who fits a chronic ingestion picture (known history of taking this medication, potentially induced by decreased renal clearance with an elevated creatinine, although baseline is unknown).

Sources:

Cadogan, Mike, and Nickson Chris. “Life in the FastLane.” Web. http://www.lifeinthefastlane.com

Goldfrank, Lewis R. Goldfrank’s Toxicologic Emergencies. New York: McGraw-Hill Medical Pub. Division, 2002.

“Hippo EM.” Emergency Medicine Board Review, LLSA, & More. Web. <http://www.hippoem.com&gt;

 Mahadevan, Swaminatha V., and Gus M. Garmel. An Introduction to Clinical Emergency Medicine. Cambridge: Cambridge UP, 2005.

Marx, John A., Robert S. Hockberger, Ron M. Walls, James Adams, and Peter Rosen. “Cardiovascular Drugs.” Rosen’s Emergency Medicine: Concepts and Clinical Practice. Philadelphia: Mosby/Elsevier, 2010.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: